Florida, 2022

Damaging Wind in Florida, June 9, 2022

June 9, 2022 · NWS JAX · 1 event in 1 county or zone

Prevailing westerly steering flow was across the area as a front was approaching the region from the north. Lingering outflow boundaries from prior convection were across the area which enhanced low level convergence as the sea breezes developed an moved inland across the area under high moisture and enhanced diurnal instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Prevailing westerly steering flow was across the area as a front was approaching the region from the north. Lingering outflow boundaries from prior convection were across the area which enhanced low level convergence as the sea breezes developed an moved inland across the area under high moisture and enhanced diurnal instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 9, 1:49 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 9, 1:49 PM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
249 PM EDT Thu Jun 9 2022

...A FEW STRONG/SEVERE STORMS POSSIBLE THIS AFTERNOON AND
EVENING...

.NEAR TERM [Through Tonight]...

Showers and storms moving across the region this afternoon and
evening ahead of an advancing frontal boundary, still with the
chance for isolated strong to severe storms being produced with
damaging winds and locally heavy rains associated with strong
downbursts are the primary threats associated with these storms. A
band of storms will continue to move through the forecast area
this afternoon and evening, moving from out of the northwest
initially impacting southeast Georgia and then eventually making
its way into northeast Florida and further southward. Westerly
prevailing flow will keep the Atlantic sea breeze pinned along the
east coast today. Widely scattered convective developments are
likely to continue to form overnight and into early Friday
morning. High temperatures for this afternoon will reach into the
lower 90s with overnight low temps expected to drop down into the
lower 70s over inland areas and in the mid 70s for coastal areas
and locations nearer to north central Florida.

.SHORT TERM [Friday Through Saturday Night]...

Dry front from out of the north will have settled over the
forecast area by Friday with drier air giving way to predominantly
westerly moist flow by Saturday, with PWAT values reaching upwards
to about 2 inches. This will result in increased likelihoods for
convective developments going into the weekend as an upper level
long wave trough crosses through the eastern US and serves to
enhance storm development. Stronger showers and thunderstorms
during this period will be mostly associated with the west coast
seabreeze and will be mostly south of the frontal boundary on
Friday and then becoming more widespread throughout the forecast
area on Saturday. Convection Daily high temperatures for the end
of the week and the beginning of the weekend will be in the upper
80s and lower 90s. Overnight low temperatures will drop down into
the lower 70s for inland areas and in the mid 70s for locations
along the coastline.

.LONG TERM [Sunday Through Thursday]...

Storms and showers will become more scattered next week as high
pressure ridging extends into the region from out of the west,
serving to inhibit convective developments which are expected to
be mostly drive by diurnal sea breeze boundaries and areas of
collision. Temperatures will experience a warming trend after the
weekend with daily high temps expected to rise into the mid to
upper 90s for inland areas by midweek. Heat index values during
this period may com very close to reaching Heat Advisory levels.

&&

.AVIATION...
[Through 18Z Friday]

Scattered to numerous t-storms are expected to push through southeast
GA and northeast FL area later this afternoon and into the evening.
Best chances generally from 20Z-02Z. Gusty winds and MVFR to LIFR
will be possible. Convection should be waning by late evening,
then likely persisting near GNV and VQQ 01Z-06Z and then forecast
to dissipate. Another batch of isolated and scattered showers and
storms may form mid morning Friday and increasing in coverage in
the aftn. Storm motion will from about 270-300 degrees at 18 knots
today. Sfc winds will trend to WSW 8-14 kt and then diminish
tonight. W to NW winds near 5-10 kt expected Friday.

&&

.MARINE...

Breezy offshore winds expected through midday today as a weak cool
front moves into southeast Georgia. The front will become nearly
stationary over Georgia from Friday and through the weekend and
will result in generally southwest flow. The front will move north
as a warm front early next week. Due to the front and increased
moisture, increased chances of thunderstorms are expected over the
coastal waters through the weekend.

Rip Currents: Moderate risk of rip currents for area beaches
today and then decreases to low risk on Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  70  92  70  91  70 /  30  30  30  70  40
SSI  74  90  75  91  75 /  60  20  20  50  40
JAX  73  92  73  92  73 /  60  50  30  60  40
SGJ  74  91  74  90  73 /  40  50  30  60  20
GNV  72  90  72  89  70 /  30  70  40  70  40
OCF  74  89  73  89  73 /  40  80  50  70  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jun 9, 2:40 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
340 PM EDT Thu Jun 9 2022

FLZ124-125-225-325-425-092015-
Western Duval FL-South Central Duval FL-Trout River FL-
Coastal Duval FL-Coastal Nassau FL-
340 PM EDT Thu Jun 9 2022

...Strong thunderstorms will impact portions of east central Nassau
and Duval Counties through 415 PM EDT...

At 340 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Yulee to near Jacksonville International
Arpt to near Bryceville. Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jacksonville, Jacksonville International Arpt, Arlington, Neptune
Beach, Cisco Gardens, Ortega, Craig Field, Little Talbot Island, Fort
Caroline and Nas Jax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3041 8137 3031 8143 3020 8174 3035 8196
      3057 8171 3057 8167 3055 8166 3057 8166
      3058 8165 3062 8165 3063 8164 3056 8139
TIME...MOT...LOC 1940Z 294DEG 19KT 3069 8157 3044 8174 3039 8190

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AB
Local storm report, Jun 9, 2:51 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
351 PM EDT THU JUN 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     BRANFORD                29.96N 82.93W
06/09/2022  M40 MPH          SUWANNEE           FL   MESONET

            MESONET STATION 0215W BRANFORD
            (WEATHERSTEM).

&&

PK
Local storm report, Jun 9, 2:53 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
353 PM EDT THU JUN 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND GST     2 NE JACKSONVILLE INTER 30.50N 81.68W
06/09/2022  M45 MPH          DUVAL              FL   ASOS

            ASOS STATION KJAX JACKSONVILLE INTL AIRPORT.

&&

PK
Special weather statement, Jun 9, 3:02 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
402 PM EDT Thu Jun 9 2022

FLZ023-030-031-136-222-232-236-425-GAZ364-092045-
Eastern Alachua FL-Southern Columbia FL-Western Alachua FL-Baker FL-
Western Clay FL-Union FL-Western Duval FL-Bradford FL-
Western Charlton GA-
402 PM EDT Thu Jun 9 2022

...Strong thunderstorms will impact portions of northern Bradford,
northwestern Alachua, southern Baker, Union, southeastern Columbia,
northwestern Clay, western Duval and south central Charlton Counties
through 445 PM EDT...

At 401 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Macclenny to near Providence. Movement was
southeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Butler, Raiford, Worthington Spring, Columbia, Macclenny, Glen
St. Mary, Worthington Springs, Palestine Community, Maxville and
Groves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3041 8216 3010 8190 2977 8254 3011 8272
TIME...MOT...LOC 2001Z 322DEG 28KT 3031 8209 3003 8261

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AB
Local storm report, Jun 9, 3:06 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
406 PM EDT THU JUN 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     2 NNW AMELIA CITY       30.62N 81.47W
06/09/2022  M40 MPH          NASSAU             FL   AWOS

            AWOS STATION KFHB FERNANDINA BEACH.

&&

PK
Special weather statement, Jun 9, 3:20 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
420 PM EDT Thu Jun 9 2022

FLZ125-092045-
Coastal Duval FL-
420 PM EDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of northeastern Duval
County through 445 PM EDT...

At 420 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fort Caroline, or 7 miles northeast of Arlington, moving east at 20
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Neptune Beach, Craig Field, Little Talbot Island and Fort Caroline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3032 8158 3051 8152 3050 8140 3036 8136
      3029 8135
TIME...MOT...LOC 2020Z 283DEG 16KT 3041 8150

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AB

The radar

The Jacksonville radar (KJAX), 24 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duval

When
June 9, 3:29 PM EST to 3:35 PM EST
Where
Duval County, 1.5 mi NNW of Ft Caroline Shrs
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
30.390, -81.480

A severe thunderstorm passed over mesonet station XJAK Jacksonville around 4:30 PM EDT where the station observed a thunderstorm wind gust of 66 mph. Surrounding sites measured wind gusts between 40 to 50 mph as it moved eastward through Duval county into the Atlantic Ocean.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029175.